Today we had an excellent case led by Dr. McGee of a patient with B-symptoms of unknown etiology, with some great varied discussion points. One of them was regarding digoxin toxicity, check it out!
Who is at risk? Older age, reduced BMI, and acute or chronic renal insufficiency.
Clinical s/sx; Arrhythmias! (any kind, however often PVCs are the early sign), GI symptoms (nausea, vomiting), and neurologic (confusion, lethargy)
Diagnosis; Order a serum digoxin level (normal is 0.5-0.8 ng/mL), serum potassium, BUN, Cr, and EKG. Note; the serum digoxin level may not necessarily correlate with toxicity, however is helpful if you are concerned with the patient’s s/sx.
What is the d/dx? B-blocker, Calcium channel blocker and alpha-antagonist poisoning may resemble digoxin toxicity with bradycardia and hypotension! How would you differentiate these? Firstly with elevated digoxin level, second, calcium channel blockers often results in hyperglycemia, and alpha-antagonist poisoning has more CNS and respiratory depression.
Treatment; Firstly, manage life-threatening arrhythmias! Give digoxin-specific antibody fragments (Fab), especially if life threatening arrhythmias, hyperkalemia >5, or evidence of end-organ dysfunction.
NOTE: Do not use potassium-lowering agents in hyperkalemia due to digoxin toxicity as giving Fab will regenerate Na/K ATPases which pump K back into cells. Giving potassium-lowering agents may result in dangerous hyPOkalemia.